Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 68, NWS Nashville, TN

September 20, 20094 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Sep 20, 2009, 3:39 PM CDT for 4 counties in Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2009, 3:39 PM CDT (20:39 UTC)
Expired
Sep 20, 2009, 6:45 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Giles County, TN, Lawrence County, TN, Lewis County, TN, Maury County, TN

The radar

The Nashville radar (KOHX), 97 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1347 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1347 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
482 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 202039
FFWOHX
TNC055-099-101-119-202345-
/O.NEW.KOHX.FF.W.0068.090920T2039Z-090920T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
339 PM CDT SUN SEP 20 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN GILES COUNTY IN MIDDLE TENNESSEE...
  NORTHERN LAWRENCE COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF LAWRENCEBURG...
  EAST CENTRAL LEWIS COUNTY IN MIDDLE TENNESSEE...
  MAURY COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF COLUMBIA...

* UNTIL 645 PM CDT

* AT 334 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE WARNED AREA. RAINFALL
  AMOUNTS OVER 2 INCHES HAVE OCCURRED WITHIN THE PAST HOUR JUST WEST 
  OF COLUMBIA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPRING HILL

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3582 8715 3572 8684 3520 8732 3520 8756

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 1:54 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 20, 1:54 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
154 PM CDT SUN SEP 20 2009

.DISCUSSION...
CURRENT...MOSTLY PULSE TYPE STORMS MOVING NE ACROSS MAINLY NW 1/2
OF CWA THIS AFTERNOON. LAREGER AREA OF CONVECTION POISED TO MOVE
IN FROM W AND SW ASSOCIATED WITH H5 S/WV. TEMPS MAINLY IN
70S...BUT 80 REACHED WHERE SUNSHINE BROKE THRU.

AFOREMENTIONED S/WV WILL MOVE NE AND INCREASE CONVECTION ACROSS
CWA TONITE AND ANOTHER ONE WILL MOVE ACROSS EARLY MON. WE REMAIN
VERY MOIST AND UNSTABLE...SO HAVE EXTENDED FLOOD WATCH IN TIME TO
12Z MON AND KEEPING PLATEAU OUT OF IT.

MON NITE WILL BE DRY FOR MOST PART. THEN 40-50% POPS AS ANOTHER
ROUND OF H5 IMPULSES MOVE IN...AS AT SAME TIME H5 RIDGE SHOWS
SIGNS OF BUILDING. NW FLOW ON WED AND THU WILL ASSIST MOIST
UNSTABLE AIR MASS FOR MORE CHANCES OF CONVECTION.

ON FRI...L/WV TROF LEE OF ROCKIES WILL EJECT ENERGY NE WITH MAIN
PORTION GOINNG INTO MIDWEST STATES BY SUN. OTHER IMPULSES WILL
AFFECT CWA OVER WEEKEND WITH A POSSIBLE FRONT INTO CWA BY SUN.
40-50% POPS ONCE AGAIN.

WILL BE UNSEASONABLY WARM INTO LATE WEEK WITH MID 80S LIKELY THE HIEST
TEMPS REACHED.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      70  81  68  84 /  70  60  30  50
CLARKSVILLE    68  82  66  83 /  70  30  30  50
CROSSVILLE     65  74  63  78 /  70  80  40  40
COLUMBIA       69  81  67  82 /  70  50  40  50
LAWRENCEBURG   68  80  67  83 /  70  50  40  50
WAVERLY        68  82  66  82 /  70  40  30  50
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH MONDAY MORNING FOR TNZ005>010-022>032-
056>064-075-077-093>095.

&&

17/MAG
Hazardous weather outlook, Sep 20, 5:09 AM CDT, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
509 AM CDT SUN SEP 20 2009

TNZ011-033-034-065-066-078>080-211030-
PICKETT-OVERTON-FENTRESS-WHITE-CUMBERLAND-WARREN-GRUNDY-VAN BUREN-
509 AM CDT SUN SEP 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A HIGH PROBABILITY OF RAIN TODAY CONTINUES TO POSE A MINOR
FLOODING THREAT DUE TO HIGH WATER LEVELS FROM PREVIOUS HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

TNZ005>010-022>032-056>064-075-077-093>095-211030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-BENTON-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-
RUTHERFORD-CANNON-DEKALB-BEDFORD-COFFEE-WAYNE-LAWRENCE-GILES-
509 AM CDT SUN SEP 20 2009

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS AGAIN IN EFFECT UNTIL THIS EVENING FOR ALL OF
MIDDLE TENNESSEE GENERALLY WEST OF THE CUMBERLAND PLATEAU. A HIGH
PROBABILITY OF RAIN TODAY CONTINUES TO POSE A FLOODING THREAT DUE
TO HIGH WATER LEVELS FROM PREVIOUS HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 5:00 PM CDTAreal Flood AdvisoryOHXBedford, Giles, Lawrence, Marshall, Maury3 hr
Sep 20, 6:46 PM CDTAreal Flood AdvisoryOHXBedford, Cannon, Coffee, Grundy, Marshall, Rutherford and 2 more3 hr

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.